Severe somatoform and dysautonomic syndromes after HPV vaccination: case series and review of literature
Updated: 18 October 2016
Human papilloma virus (HPV) is recognized as a major cause for cervical cancer among women worldwide. Two HPV vaccines are currently available: Gardasil® and Cervarix®. Both vaccines enclose viral antigenic proteins, but differ as to the biological systems of culture and the adjuvant components. Recently, a collection of symptoms, indicating nervous system dysfunction, has been described after HPV vaccination. We retrospectively described a case series including 18 girls (aged 12–24 years) referred to our “Second Opinion Medical Network” for the evaluation of “neuropathy with autonomic dysfunction” after HPV vaccination. All girls complained of long-lasting and invalidating somatoform symptoms (including asthenia, headache, cognitive dysfunctions, myalgia, sinus tachycardia and skin rashes) that have developed 1–5 days (n = 11), 5–15 days (n = 5) and 15–20 days (n = 2) after the vaccination. These cases can be included in the recently described immune dysfunction named autoimmune/inflammatory syndrome induced by adjuvants (ASIA). HPV vaccine, through its adjuvant component, is speculated to induce an abnormal activation of the immune system, involving glia cells in the nervous system too. Further researches should aim at defining the pathological and clinical aspects of these post-vaccination diseases and identifying a genetic background predisposing to these adverse reactions.
Disclaimer: This article is not intended to provide medical advice, diagnosis, or treatment. Views expressed here do not necessarily reflect those of Gardasil Awareness NZ or their volunteers.